West Virginia, 2016

Flash Flooding in West Virginia, June 27, 2016

June 27, 2016 · NWS LWX · 2 events in 1 county or zone

A surface trough slowly moved into the Potomac Highlands and Shenandoah Valley and stalled. Surface convergence led to showers and thunderstorms to develop and not move across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough slowly moved into the Potomac Highlands and Shenandoah Valley and stalled. Surface convergence led to showers and thunderstorms to develop and not move across the region. This led to heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:37 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 9:37 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 27 2016

.SYNOPSIS...
A surface trough will set up over the region today with a cold front
swinging through late Tuesday. High pressure will build in the wake
of the front mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z soundings and latest hi-res models still generally support the
discussion below. Slow storm motions and weak steering flow
leading to locally excessive rainfall will be the main threat this
afternoon and early evening, mainly along and west of the Blue
Ridge. Some of the surrounding counties have low FFG values with
nearly equal chances of locally heavy rain. Have therefore
expanded the Flash Flood Watch.

There is also a small risk wet microbursts from any stronger
storms, which would likely have to be terrain-enhanced due to weak
deep layer shear.

Previous discussion follows...

For today, main concern will be the flooding potential, particularly
over portions of the Potomac Highlands and Shenandoah Valley. Overall
synopsis, a cold front/surface trough will slowly approach from
the west today. However, the upper level ridge will be slow to
weaken, resulting in minimal frontal progression into the area.
The surface trough will split the forecast area by this afternoon
with increasing southerly flow increasing warm air and moisture
advection. Surface convergence along this boundary combined with
moderate instability will act as the trigger point for convection
today lasting into tonight. As previously mentioned, main concern
from any convection will be heavy rain, resulting in potential
flash flooding. General agreement between the model guidance too
of the ThetaE axis aligning through the Potomac Highlands, with
values 350-360K and the PWAT axis with values of around 2.0
inches. Flow is on the weaker side, and would expect storm motions
of less than 20 MPH.

With the cold front weakening/still well to the west, and the
general trigger for convection today being diurnal influences,
expecting the precip to weaken as it pushes east of the Blue
Ridge. Could just be some weakening showers moving toward the I-95
corridor this evening. Hi-res models hint at lingering showers
over Southern Maryland for late tonight so will maintain PoPs to
account for this.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned cold front finally reaches the western half of
the forecast area Tuesday, slowly swinging through the region,
though not clearing the area till the deepening upper level trough
sends it east by Thursday morning. On Tuesday, have increasing PoPs
throughout the day with the cold front acting as a trigger for
convection, especially late in the afternoon into the evening.
Unlike today with minimal upper level support, with the trough
digging south, shortwave energy swinging around the base will aid in
further enhancement of convection especially heading into Tuesday
night across eastern Maryland. The PWAT axis pushes east on Tuesday,
but can still expect above normal PWAT values, between 1.0 and 1.5
inches, this time Tues evening along and east of the I-95
corridor. However a more progression flow and with the
convection now expected over the eastern half of the area with higher
flash flood guidance, the threat will be on the lower end. Instead,
deep layer shear is expected to be higher during this time, 25 to 30
knots, which combined with moderate instability, will lead to the
potential for stronger thunderstorms, with strong winds being the
main threat. The main threat for these stronger storms will be the
Baltimore/DC metro areas and east.

The cold front pushes far enough east on Wednesday to allow high
pressure to being building in, resulting in mainly dry weather for
the entire area through Wed night. With the frontal passage, weak
cold air advection will nudge temps down slightly, though still
close to normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Transitory high pressure will provide a mostly quiet Thursday.
That won't last long though, as another cold front will make its
way toward the Mid Atlantic. Even late Thursday or Thursday night,
there may be a shower or storm in a developing lee trough,
enhanced by terrain. Suspect there will be a diurnal component to
this convection as well. The better chance at rainfall,
unfortunately, comes during the holiday weekend as the front
arrives and does not appear to be in a hurry to leave thanks to
troffing along the east coast of the US.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Generally VFR conditions through today. Highest chance of
thunderstorms this afternoon at MRB/CHO. Lower confidence of the
thunderstorms reaching DC/Balt TAF sites today...and could just be
some weakening showers/storms early this evening in the vicinity.
Winds southerly 10 kts or less, becoming light and variable
tonight.

With the cold front finally moving through on Tuesday, thunderstorms
possible at all sites, especially DC and Balt sites during the
afternoon and evening. Some of these storms could produce stronger
winds. The front clears the region by Wed morning, with VFR
conditions then in place through Wed night.

VFR should generally prevail Thursday and Friday. There will be
diurnal showers and thunderstorms each day, more so on Friday than
Thursday, however at this point its too early to pinpoint areal
coverage or possible intensity.

&&

.MARINE...
Southerly winds today. SCA in effect for most of the waters for
marginal conditions this afternoon into this evening. Winds weaken
overnight. Increasing southerly flow right ahead of the cold front
on Tuesday could produce brief and marginal SCA gusts on the
Chesapeake Bay. Since its marginal at the moment, will hold off on
extending any SCA.

As high pressure builds in the wake of the cold front Wed, sub-SCA
conditions expected on all waters. That theme should last through
the end of the week.

&&

.HYDROLOGY...
Showers and thunderstorms are expected to develop this afternoon and
evening, especially across the Potomac Highlands and Shenandoah
Valley. A Flash Flood Watch is in effect where FFG is between
1-1.5"/1 hr and 2- 2.5"/3 hrs. With PWATs around 2 inches and slow
storm motions, and with spots within these counties still
vulnerable as they rebound from recent heavy rains, there looks to
be enough of an enhanced flash flooding threat to warrant the
issuance of the Watch. Basin average QPF totals are between a half
to one inch, with any thunderstorm having the potential to produce
a quick 1-3 inches.

&&

.TIDES/COASTAL FLOODING...
Water levels are running around a half-foot above astronomical
normals at this time. Do not foresee an appreciable change over
the next couple of days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flash Flood Watch through this evening for VAZ025>027-029-
     036>038-503-504-507-508.
WV...Flash Flood Watch through this evening for WVZ055-502-505-506.
MARINE...Small Craft Advisory from 6 PM this evening to 2 AM EDT
     Tuesday for ANZ539>541.
     Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
     Tuesday for ANZ531>533-538-542.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Tuesday for ANZ543.
     Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
     Tuesday for ANZ534.
     Small Craft Advisory from 2 PM this afternoon to 6 PM EDT this
     evening for ANZ536-537.

&&

SYNOPSIS...Sears
NEAR TERM...Sears/ADS
SHORT TERM...Sears
LONG TERM...HTS
AVIATION...Sears/ADS/HTS
MARINE...Sears/ADS/HTS
HYDROLOGY...Sears/ADS
TIDES/COASTAL FLOODING...Sears/HTS
Hazardous weather outlook, Jun 27, 9:49 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT MON JUN 27 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1049 AM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL SHENANDOAH
VALLEY...PORTIONS OF CENTRAL VIRGINIA...AND PORTIONS OF THE
POTOMAC HIGHLANDS IN WEST VIRGINIA AND VIRGINIA FOR THIS AFTERNOON
AND EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
DURING THIS TIME. HEAVY RAINFALL IN A SHORT PERIOD OF TIME ALONG
WITH ANTECEDENT WET CONDITIONS MAY ENHANCE THE THREAT FOR FLASH
FLOODING ACROSS THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 164 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pendleton

When
June 27, 12:55 PM EST to 3:15 PM EST
Where
Pendleton County, 0.62 mi S of Franklin to 0.74 mi SSW of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.641, -79.330

A creek feeding into the South Branch Potomac River overflowed its banks and flooded parking lots of businesses along South Main Street.

Flash Flood, Pendleton

When
June 27, 12:55 PM EST to 3:15 PM EST
Where
Pendleton County, 0.34 mi S of Franklin to 0.33 mi S of Franklin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.645, -79.330

There was up to six inches of water flowing downhill and over North Main Street near Dogwood Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645468, 645469.